Men who developed persistent sexual side effects while on finasteride (Propecia), a drug commonly used for male pattern hair loss, have a high prevalence of depressive symptoms and suicidal thoughts, according to new research.
Michael Irwig, assistant professor of medicine in the Division of Endocrinology at the George Washington University School of Medicine and Health Sciences, interviewed 61 men who were former users of finasteride.
His research, to be published in the Journal of Clinical Psychiatry, found that most former finasteride users exhibited some degree of depressive symptoms: 11% had mild symptoms; 28% had moderate symptoms; and 36% had severe symptoms.
Could drugs for male pattern hair loss have serious side effects?
“The potential life-threatening side-effects associated with finasteride should prompt clinicians to have serious discussions with their patients,” said Dr. Irwig, in a statement.
"The preliminary findings of this study warrant further research.”
(PICTURES) Scroll down for the hottest bald male celebs
The interview gathered demographic information, medical and psychiatric histories, and information on medication use, sexual function, and alcohol consumption.
All of the former finasteride users were otherwise healthy men with no baseline sexual dysfunction, medical conditions, psychiatric conditions or use of oral prescription medications.
Dr. Irwig also conducted interviews with a control group of 29 men who had male pattern hair loss but who had never used finasteride and who denied any history of psychiatric conditions or use of psychiatric medications.
Both groups self-administered the Beck Depression Inventory II (BDI-II), a widely used, validated instrument that measures the severity of depression in adults.
Worried about going bald? Meet the stars who wear it well...
Suggested For You
SUBSCRIBE AND FOLLOW
Get top stories and blog posts emailed to me each day. Newsletters may offer personalized content or advertisements.Learn more